Alert archive / Florida / Rip Current Statements in 2020

Rip Current Statement 48, NWS Miami, FL

October 8, 2020Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at Oct 8, 2020, 9:47 PM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2020, 9:47 PM EDT (01:47 UTC)
Expired
Oct 10, 2020, 8:00 PM EDT
In force
46 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 1.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WHUS42 KMFL 090147
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
947 PM EDT Thu Oct 8 2020

FLZ168-091000-
/O.NEW.KMFL.RP.S.0048.201009T0147Z-201010T0000Z/
Coastal Palm Beach-
947 PM EDT Thu Oct 8 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
6 follow-up statements
406 
WHUS42 KMFL 090640
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
240 AM EDT Fri Oct 9 2020

FLZ168-100000-
/O.CON.KMFL.RP.S.0048.000000T0000Z-201010T0000Z/
Coastal Palm Beach-
240 AM EDT Fri Oct 9 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
032 
WHUS42 KMFL 091402
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
1002 AM EDT Fri Oct 9 2020

FLZ172-173-100000-
/O.EXA.KMFL.RP.S.0048.000000T0000Z-201010T0000Z/
Coastal Broward-Coastal Miami-Dade-
1002 AM EDT Fri Oct 9 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Broward and Coastal Miami-Dade Counties.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ168-100000-
/O.CON.KMFL.RP.S.0048.000000T0000Z-201010T0000Z/
Coastal Palm Beach-
1002 AM EDT Fri Oct 9 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach County.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Baxter
682 
WHUS42 KMFL 092047
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
447 PM EDT Fri Oct 9 2020

FLZ168-172-173-110000-
/O.EXT.KMFL.RP.S.0048.000000T0000Z-201011T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
447 PM EDT Fri Oct 9 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Broward, Coastal Palm Beach and Coastal Miami- 
  Dade Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
673 
WHUS42 KMFL 100150
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
950 PM EDT Fri Oct 9 2020

FLZ168-172-173-110000-
/O.CON.KMFL.RP.S.0048.000000T0000Z-201011T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
950 PM EDT Fri Oct 9 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Broward, Coastal Palm Beach and Coastal Miami- 
  Dade Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
733 
WHUS42 KMFL 101330
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
930 AM EDT Sat Oct 10 2020

FLZ168-172-173-102130-
/O.CON.KMFL.RP.S.0048.000000T0000Z-201011T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
930 AM EDT Sat Oct 10 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Broward, Coastal Palm Beach and Coastal Miami- 
  Dade Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
205 
WHUS42 KMFL 102036
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
436 PM EDT Sat Oct 10 2020

FLZ168-172-173-110000-
/O.CON.KMFL.RP.S.0048.000000T0000Z-201011T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
436 PM EDT Sat Oct 10 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Broward, Coastal Palm Beach and Coastal Miami- 
  Dade Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at Oct 8, 7:43 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 8, 7:43 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Miami FL
743 PM EDT Thu Oct 8 2020

.Update...
Preliminary data from 00Z MFL sounding depicts a fairly stable
air mass with subsidence holding firmly across SoFlo. Early
evening radar was only showing a few small showers trying to
develop over the offshore Atlantic waters, but still struggling to
make it to the coastline. Thus, POPs remain in single digits with
no significant weather expected through the rest of the forecast
period.

Went ahead and ran the grid updates anyways, which basically
remain the same as inherited package. No significant changes are
required for this update.

&&

.Aviation...
VFR should prevail during the next 24 hours at all terminals.
Winds remain from the ESE 7-10 kt through 14Z, then having breezy
periods tomorrow afternoon.

&&

.Prev Discussion... /issued 417 PM EDT Thu Oct 8 2020/

..Showers And Thunderstorms returning To Area This Weekend...
..Increasing Threat Of Rip Currents West Coast Beaches This Weekend...

Short Term...

This Afternoon Through Friday...
High pressure will remain over the Western Atlantic waters
through Florida, as hurricane Delta is forecast by NHC to move
northward through the Western Gulf of Mexico towards the Central
Gulf Coast States. This will keep the wind flow in a east to
southeast direction through tonight keeping the drier air in place
over South Florida. The winds will become a little bit more
southeast on Friday allowing for some tropical moisture to work
into the region from the south . This in turn will lead to
isolated showers along the east coast areas in the morning hours
shifting into the interior and west coast metro areas in the
afternoon hours and increasing into the scattered range. There
could also be some thunderstorms over the western areas in the
afternoon hours where the sea breezes collide. At this time, it
looks like mainly lightning strikes, and gusty winds will be the
primary impacts from the thunderstorms on Friday afternoon.

Temperatures tonight will be in the 70s except around 80 east
coast metro areas. Highs on Friday will will be around 90 except
for the east coast metro areas where it will be in the mid to
upper 80s.

Long Term (Saturday through Next Week)...

This Weekend...

Rain and thunderstorms chances will increase across most of South
Florida this weekend, as a mid/upper-level low (TUTT) lifts out
of the northwest Caribbean Sea and becomes absorbed in broad mid-
level cyclonic flow associated with Delta. At the same time, a
low/mid-level high will be situated over the western Atlantic
waters, supporting deep southerly steering flow across South
Florida. As Delta lifts northeastward through the lower
Mississippi Valley and interacts with the mid-latitude westerlies,
a modest poleward mass response across South Florida will foster
a deep influx of rich tropical moisture (PWs climbing to 2.1 to
2.3 in). The deep-layer moistening combined with broad confluent
low/mid-level flow will support enhanced convective coverage,
particularly across the northern portions of South Florida (due to
southerly storm motions).

The primary convective impacts this weekend should be limited to
locally heavy rainfall and isolated urban street flooding. While the
deep-layer southerly flow should support somewhat progressive
northerly storm motions (limiting the flooding threat slightly),
repeated rounds of convection amid rich boundary-layer moisture and
weak CINH could increase the urban flooding threat. Forecast
soundings continue to depict minimal bulk shear and relatively
marginal buoyancy, which should limit the overall
intensity/organization of convection that materializes.

Next Week...

The mid-level high over the western Atlantic waters should breakdown
in response to a trough progressing off the eastern CONUS. At the
same time, mid-level high pressure will build across the eastern
Gulf of Mexico, placing South Florida under relatively weak
steering flow and weak subsidence. Medium-range model guidance
depicts a moist low-level air mass remaining in place across
South Florida through at least mid-week, supporting scattered
showers and storms each day. While most of the convective activity
should be diurnally-driven, a surface cold front (associated with
the abovementioned eastern CONUS trough) will approach South
Florida from the north, which could provide additional low-level
convergence/ascent. At this time, the front appears to stall in
the vicinity of South Florida, though continued disagreement
amongst the global model solutions (regarding longwave
amplification across the CONUS) introduce some uncertainty in
regards to how far the front progresses southward. While
temperatures will likely remain near normal, some relief could
come in the form of lower 70s dewpoints spreading across South
Florida for a brief time before air mass modification.

Marine...
The winds will be east southeast at 10 to 15 knots tonight through
Friday before going more southerly this weekend with speeds
decreasing to less than 10 knots. This will keep the Atlantic
seas at 1 to 3 feet through this weekend.

A westerly swell of 2 to 3 feet from Hurricane Delta will start
to work into the Gulf waters of South Florida Friday and will
continue into this weekend before subsiding early next week. This
will allow for the Gulf seas of South Florida to increase from
less than 2 feet tonight to 2 to 4 feet by Friday afternoon and
remain at 2 to 4 feet through the weekend which even some 5 feet
seas well offshore.

Aviation...
The winds will remain easterly this afternoon with speeds of 10 to
15 knots, except for KAPF where the winds should become more southwest
after 19Z due to the west coast sea breeze. The winds will then remain
easterly tonight with speeds of 5 to 10 knots over all of the TAF
sites. The weather should remain dry through tonight with VFR
conditions in the ceiling and vis at all of the TAF sites.

Beach Forecast...
The threat of rip currents along the east coast beaches of South
Florida will be slowly decreasing tonight through this weekend as
the winds swing from a easterly direction tonight to a southerly
direction this weekend. Therefore, the High Risk of Rip Currents
will be allow to expire this evening for the east coast beaches
of South Florida.

The threat of rip currents along the gulf coast beaches of South
Florida will be increasing on Friday into this weekend, as
westerly swells starts to affect the Gulf coastal waters of South
Florida.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  77  88  77  88 /  10  20  20  60
Fort Lauderdale  80  88  79  89 /  10  20  30  50
Miami            79  88  79  89 /  10  20  30  50
Naples           75  91  76  89 /  10  20  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ172-173.

     High Rip Current Risk through Friday evening for FLZ168.

AM...None.
GM...None.
&&
Hazardous weather outlook, Oct 8, 5:46 PM EDT, 4 hours 1 minute before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
546 PM EDT Thu Oct 8 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
091000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
546 PM EDT Thu Oct 8 2020

...High Risk of Rip Currents for all Palm Beach county beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: There is a High Risk of Rip Currents for Palm Beach
county beaches.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An elevated rip current risk will continue for the Atlantic beaches
through at least Friday. The rip current risk is expected to increase
at the Gulf beaches Friday through the upcoming weekend due to long
period swells from Hurricane Delta.

Showers and thunderstorms are expected increase in coverage across
South Florida Friday through the upcoming weekend. Localized flooding
may be a concern with heavy downpours during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Nearby

Rip Current Statements in Florida, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.